Alert archive / Minnesota / Winter Storm Watches in 2017

Winter Storm Watch 6, NWS Twin Cities, MN

December 3, 20177 counties in Minnesota

NWS Twin Cities, MN issued this winter storm watch at Dec 3, 2017, 3:42 AM CST for 7 counties in Minnesota. It took effect at Dec 4, 2017, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 3, 2017, 3:42 AM CST (09:42 UTC)
In effect from
Dec 4, 2017, 12:00 PM CST
Expired
Dec 3, 2017, 3:22 PM CST
In force
Issued by
NWS Twin Cities, MN

Counties Chippewa County, MN, Douglas County, MN, Lac qui Parle County, MN, Pope County, MN, Stevens County, MN, Swift County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 175 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1949 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

852 
WWUS43 KMPX 030942
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
342 AM CST Sun Dec 3 2017

...STRONG STORM TO BRING WIND AND SNOW TO THE REGION MONDAY...

.A strong low pressure system will move through Minnesota on
Monday. A cold front will move from west to east across the state
and bring quickly falling temperatures and increasing winds. Rain
will changeover to snow as temperatures fall from Monday afternoon
through Monday night. 2 to 4 inches of snow is expected to fall
across western MN and will be accompanied by winds approaching 50
MPH. This combination of falling snow and very strong northwest
winds will create the potential for blizzard conditions in the
watch area.

MNZ047-048-054>056-031745-
/O.NEW.KMPX.WS.A.0006.171204T1800Z-171205T0300Z/
Stevens-Pope-Lac Qui Parle-Swift-Chippewa-
Including the cities of Morris, Glenwood, Madison, Benson, 
and Montevideo
342 AM CST Sun Dec 3 2017

...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING...

* WHAT...Blizzard conditions possible. Travel could be very
  difficult to impossible, including during the evening commute on
  Monday. Total snow accumulations of 2 to 4 inches are possible.

* WHERE...Stevens, Pope, Lac Qui Parle, Swift and Chippewa 
  Counties.

* WHEN...From Monday afternoon through Monday evening.

* ADDITIONAL DETAILS...Winds gusting as high as 50 mph could 
  cause whiteout conditions in blowing snow. Significant 
  drifting of the snow is also possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch for blizzard conditions means there is a
potential for falling and/or blowing snow with strong winds and
extremely poor visibilities. This can lead to whiteout conditions
and make travel very dangerous.

$$

MNZ041-042-031745-
/O.NEW.KMPX.WS.A.0006.171204T1800Z-171205T0600Z/
Douglas-Todd-
Including the cities of Alexandria and Long Prairie
342 AM CST Sun Dec 3 2017

...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING...

* WHAT...Blizzard conditions possible. Travel could be very
  difficult to impossible, including during the evening commute on
  Monday. Total snow accumulations of 2 to 4 inches are possible.

* WHERE...Douglas and Todd Counties.

* WHEN...From Monday afternoon through Monday evening.

* ADDITIONAL DETAILS...Winds gusting as high as 50 mph could 
  cause whiteout conditions in blowing snow. Significant 
  drifting of the snow is also possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch for blizzard conditions means there is a
potential for falling and/or blowing snow with strong winds and
extremely poor visibilities. This can lead to whiteout conditions
and make travel very dangerous.

$$
2 follow-up statements
114 
WWUS43 KMPX 031717
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1117 AM CST Sun Dec 3 2017

...STRONG STORM TO BRING WIND AND SNOW TO THE REGION MONDAY...

.A strong low pressure system will move through Minnesota on
Monday. A cold front will move from west to east across the state
and bring quickly falling temperatures and increasing winds. Rain
will changeover to snow as temperatures fall from Monday
afternoon through Monday night. 2 to 4 inches of snow is expected
to fall across western MN and will be accompanied by winds
approaching 50 MPH. This combination of falling snow and very
strong northwest winds will create the potential for blizzard
conditions in the watch area.

MNZ047-048-054>056-040130-
/O.CON.KMPX.WS.A.0006.171204T1800Z-171205T0300Z/
Stevens-Pope-Lac Qui Parle-Swift-Chippewa-
Including the cities of Morris, Glenwood, Madison, Benson, 
and Montevideo
1117 AM CST Sun Dec 3 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING...

* WHAT...Blizzard conditions possible. Travel could be very
  difficult to impossible, including during the evening commute on
  Monday. Total snow accumulations of 2 to 4 inches are possible.

* WHERE...Stevens, Pope, Lac Qui Parle, Swift and Chippewa 
  Counties.

* WHEN...From Monday afternoon through Monday evening.

* ADDITIONAL DETAILS...Winds gusting as high as 50 mph could 
  cause whiteout conditions in blowing snow. Significant 
  drifting of the snow is also possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch for blizzard conditions means there is a
potential for falling and/or blowing snow with strong winds and
extremely poor visibilities. This can lead to whiteout conditions
and make travel very dangerous.

$$

MNZ041-042-040130-
/O.CON.KMPX.WS.A.0006.171204T1800Z-171205T0600Z/
Douglas-Todd-
Including the cities of Alexandria and Long Prairie
1117 AM CST Sun Dec 3 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING...

* WHAT...Blizzard conditions possible. Travel could be very
  difficult to impossible, including during the evening commute on
  Monday. Total snow accumulations of 2 to 4 inches are possible.

* WHERE...Douglas and Todd Counties.

* WHEN...From Monday afternoon through Monday evening.

* ADDITIONAL DETAILS...Winds gusting as high as 50 mph could 
  cause whiteout conditions in blowing snow. Significant 
  drifting of the snow is also possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch for blizzard conditions means there is a
potential for falling and/or blowing snow with strong winds and
extremely poor visibilities. This can lead to whiteout conditions
and make travel very dangerous.

$$
117 
WWUS43 KMPX 032122
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
322 PM CST Sun Dec 3 2017

...STRONG STORM TO BRING WIND AND SNOW TO THE REGION MONDAY INTO
MONDAY NIGHT...

.A strong low pressure system will move through Minnesota on
Monday. A cold front will move from west to east across the state
and bring quickly falling temperatures and increasing northwest winds.
Rain will changeover to snow as temperatures fall from Monday 
afternoon through Monday night. Snow accumulation from 2 to 4 
inches are expected across western MN and will be accompanied by 
winds approaching 50 MPH. The combination of falling snow and a 
very strong northwest wind will create the potential for blizzard 
or nar blizzard conditions. A winter storm warning is in effect 
from noon Monday until midnight Monday night across west central 
Minnesota. A winter weather advisory is in effect for much of 
central Minnesota from 3 PM Monday until midnight where the 
combination of 1 to 3 inches of snow and strong northwest wind 
will cause reduced visibility and areas of blowing snow. 

MNZ047-048-054>056-040530-
/O.UPG.KMPX.WS.A.0006.171204T1800Z-171205T0300Z/
/O.NEW.KMPX.WS.W.0004.171204T1800Z-171205T0600Z/
Stevens-Pope-Lac Qui Parle-Swift-Chippewa-
Including the cities of Morris, Glenwood, Madison, Benson, 
and Montevideo
322 PM CST Sun Dec 3 2017

...WINTER STORM WARNING IN EFFECT FROM NOON MONDAY TO MIDNIGHT
CST MONDAY NIGHT...

* WHAT...Blizzard conditions possible. Travel could be very
  difficult, including during the evening commute on Monday. Total
  snow accumulations of 2 to 4 inches are expected. 

* WHERE...Stevens, Pope, Lac Qui Parle, Swift and Chippewa 
  Counties.

* WHEN...From noon Monday to midnight CST Monday night.

* ADDITIONAL DETAILS...Winds gusting as high as 50 mph will 
  cause areas of blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow and blowing snow means severe
winter weather conditions are expected. If you must travel, keep
an extra flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for Minnesota can be found
at 511mn.org and for Wisconsin at 511wi.gov, or by calling
5 1 1 in either state.

$$

MNZ041-042-040530-
/O.UPG.KMPX.WS.A.0006.171204T1800Z-171205T0600Z/
/O.NEW.KMPX.WS.W.0004.171204T1800Z-171205T0600Z/
Douglas-Todd-
Including the cities of Alexandria and Long Prairie
322 PM CST Sun Dec 3 2017

...WINTER STORM WARNING IN EFFECT FROM NOON MONDAY TO MIDNIGHT
CST MONDAY NIGHT...

* WHAT...Blizzard conditions possible. Travel could be very
  difficult, including during the evening commute on Monday. Total 
  snow accumulations of 2 to 4 inches are expected.

* WHERE...Douglas and Todd Counties.

* WHEN...From noon Monday to midnight CST Monday night.

* ADDITIONAL DETAILS...Winds gusting as high as 50 mph will 
  cause areas of blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow and blowing snow means severe
winter weather conditions are expected. If you must travel, keep
an extra flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for Minnesota can be found
at 511mn.org and for Wisconsin at 511wi.gov, or by calling
5 1 1 in either state.

$$

MNZ064-040530-
/O.NEW.KMPX.WS.W.0004.171204T1800Z-171205T0600Z/
Yellow Medicine-
Including the city of Granite Falls
322 PM CST Sun Dec 3 2017

...WINTER STORM WARNING IN EFFECT FROM NOON MONDAY TO MIDNIGHT
CST MONDAY NIGHT...

* WHAT...Blizzard conditions possible. Travel could be very
  difficult to impossible, including during the evening commute on
  Monday. Total snow accumulations of 1 to 3 inches are possible.

* WHERE...Yellow Medicine County.

* WHEN...From noon Monday to midnight CST Monday night.

* ADDITIONAL DETAILS...Winds gusting as high as 50 mph will 
  cause areas of blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow and blowing snow means severe
winter weather conditions are expected. If you must travel, keep
an extra flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for Minnesota can be found
at 511mn.org and for Wisconsin at 511wi.gov, or by calling
5 1 1 in either state.

$$

MNZ043>045-049-050-057-058-065-073-040530-
/O.NEW.KMPX.WW.Y.0015.171204T2100Z-171205T0600Z/
Morrison-Mille Lacs-Kanabec-Stearns-Benton-Kandiyohi-Meeker-
Renville-Redwood-
Including the cities of Little Falls, Princeton, Mora, St Cloud, 
Foley, Willmar, Litchfield, Olivia, and Redwood Falls
322 PM CST Sun Dec 3 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM MONDAY TO MIDNIGHT
CST MONDAY NIGHT...

* WHAT...Snow and blowing snow expected. Plan on slippery road
  conditions. In addition, areas of poor visibility are expected. Total
  snow accumulations of 1 to 3 inches are expected.

* WHERE...Portions of central, east central and southwest 
  Minnesota.

* WHEN...Rain will change to snow mainly after 3 PM Monday and 
  will taper off through midnight.

* ADDITIONAL DETAILS...Winds gusting as high as 50 mph will 
  cause areas of blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means periods
of snow and blowing snow will cause primarily travel
difficulties. Be prepared for snow covered roads and limited
visibilities, and use caution while driving. The latest road
conditions for Minnesota can be found at 511mn.org and for
Wisconsin at 511wi.gov, or by calling 5 1 1 in either state.

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this winter storm watch went out at Dec 2, 10:49 PM CST, 4 hours 53 minutes earlier.

Area forecast discussion, Dec 2, 10:49 PM CST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1049 PM CST Sat Dec 2 2017

.UPDATE...
Issued at 1041 PM CST Sat Dec 2 2017

Updated to include 06z aviation discussion below.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 245 PM CST Sat Dec 2 2017

Little concern in the short term with mild conditions continuing.

Some high clouds drifting over the southeast cwa this evening
associated with a weak short wave exiting the area. More high
clouds will stream east over the Dakotas associated with some
higher level Pacific moisture as the upper level trough moves
ashore over the northwest. Temperatures will be mild overnight as
southerly winds develop and high level clouds increase again. It
should remain mild into Sunday as well but highs may be limited by
cloud cover to some extent.

.LONG TERM...(Sunday night through Saturday)
Issued at 245 PM CST Sat Dec 2 2017

The main concern in the long term remains the strong developing
storm that lifts northeast across the eastern cwa Monday and
Monday night. Moisture will increase into Sunday evening with
lower level clouds on the rapid increase. There may be some light
rain or drizzle as lift increase ahead of the developing storm.
Also, both the ECMWF and GFS develop some low end instability
ahead of the surface low as it moves across the area Monday.
Enough of a single to at least mention slight chance thunder
across the far eastern cwa. As the upper trough lifts northeast,
colder air will drop in behind the low beginning Monday afternoon
across the western cwa. Strong northwest winds will also occur
with gusts around 40kts likely over the western half of the area
by Monday evening. As the rain changes over to snow, we could see
reduced visibility with falling and blowing snow conditions. This
will likely continue into Monday night as the system exits to the
east. Visibility will improve once the snow ends from the west,
but strong/gusty northwest winds will continue into Tuesday.
Accumulating snow is likely with perhaps 2 to 3 inches over the
far western area with an inch or two over the east into early
Tuesday. There will be some wraparound snow showers/flurries
affecting the area into Tuesday with temperatures struggling to
remain in the lower 20s to the east.

Cold and unsettled weather will continue through the rest of the
week with deterministic models painting much colder air dropping
over the eastern half of the conus as the deep trough develops.
This should spur below normal temperatures and the possibility of
weak clipper systems affecting parts of the region. Much more
December like weather makes a return.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1041 PM CST Sat Dec 2 2017

VFR conditions expected through tomorrow afternoon with a gradual
increase in high clouds. High ceilings likely to develop by late
tomorrow afternoon into tomorrow evening then in quick order MVFR
ceilings will move into the area after 03z tomorrow evening and
these low ceilings will then persist through the overnight hours,
potentially dropping as low as IFR close to daybreak Monday
morning. Winds will go light/variable overnight with high
pressure exiting the area and a frontal system approaching from
the west then pick up from the SE in the 5-10kt range, though
there will be some 15G25kt speeds in southern MN late tomorrow
afternoon into tomorrow evening.

KMSP...No significant weather impacts expected through 00z
tomorrow evening. Going through tomorrow evening, after the
evening push, confidence is growing in having MVFR ceilings move
into the area during the evening hours followed by IFR ceilings in
the Monday pre-dawn hours with the approaching frontal system.
Confidence is fairly high in having sub-1700ft ceilings overnight
through the Monday morning push with growing confidence in having
IFR ceilings for Monday morning.

/OUTLOOK FOR KMSP/
Mon...MVFR expected, IFR possible with rain changing to snow
late. Accumulating snow is possible. Variable wind 5 kt or less
becoming NW 15G30kts.
Tue...MVFR possible. Wind NW 15-25 kts.
Wed...VFR. Wind NW 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...DWE
LONG TERM...
AVIATION...JPC
Hazardous weather outlook, Dec 2, 9:11 PM CST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
911 PM CST Sat Dec 2 2017

MNZ041>045-047>051-054>059-064>066-073-032200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-
Wright-Yellow Medicine-Renville-McLeod-Redwood-
911 PM CST Sat Dec 2 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota and west
central Minnesota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Confidence increasing in rain changing to snow Monday and Monday
night in western/central Minnesota. Northwest winds will increase
as well. There is still uncertainty in the track of the storm,
but this one has the potential to cause travel impacts if
snowfall amounts continue to increase.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed through tonight.

MNZ052-053-060>063-067>070-074>078-082>085-091>093-WIZ014>016-
023>028-032200-
Isanti-Chisago-Hennepin-Anoka-Ramsey-Washington-Sibley-Carver-
Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-
Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
911 PM CST Sat Dec 2 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Some accumulating snow is possible Monday night as northwest winds
increase and temperatures fall below freezing. This could impact
the Tuesday morning commute.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed through tonight.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 3:10 PM CSTWind AdvisoryMPXAnoka, Blue Earth, Brown, Carver, Chisago, Dakota and 19 more39 hr
Dec 3, 3:22 PM CSTWinter Storm WarningMPXChippewa, Douglas, Lac qui Parle, Pope, Stevens, Swift and 2 more33 hr
Dec 3, 3:22 PM CSTWinter Weather AdvisoryMPXAnoka, Benton, Blue Earth, Brown, Carver, Chisago and 28 more37 hr

Nearby

Winter Storm Watches in Minnesota, 2017Every winter storm watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.